Florida, 2012

Tropical Storm and Storm Surge in Florida, October 24 to 31, 2012

October 24 to 31, 2012 · NWS KEY · 5 events in 3 counties and zones

As Hurricane Sandy moved through the central and northwest Bahamas, frequent tropical storm force wind gusts and higher-than-normal tides occurred throughout the Florida Keys.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS KEY wrote it up.

As Hurricane Sandy moved through the central and northwest Bahamas, frequent tropical storm force wind gusts and higher-than-normal tides occurred throughout the Florida Keys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before the first event at Oct 24, 12:59 PM EST, 5 hours 1 minute earlier.

Area forecast discussion, Oct 24, 12:59 PM EST, 5 hours 1 minute before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
159 PM EDT WED OCT 24 2012

.DISCUSSION...
NORTHEASTERLY WINDS IN THE LOW LEVELS OF THE ATMOSPHERE HAVE
FRESHENED DURING THE LAST SIX HOURS...AND ARE NOW AVERAGING A SOLID
25 KNOTS. AT THE SURFACE...THE FLORIDA KEYS ARE POSITIONED
APPROXIMATELY EQUIDISTANT BETWEEN A SPRAWLING HIGH PRESSURE CELL
CENTERED NEAR THE CAROLINAS...AND AN EXPANDING HURRICANE SANDY
CENTERED OVER THE CARIBBEAN SEA JUST OFFSHORE JAMAICA. SURFACE AIR
MASS CHARACTERISTICS VARY FROM MODIFIED CONTINENTAL OVER NORTH
CAROLINA TO MARITIME TROPICAL OVER JAMAICA...WITH A VERY GRADUAL
TRANSITION IN THERMODYNAMIC PROPERTIES FROM NORTH TO SOUTH. THE
FLORIDA KEYS REMAIN IN TROPICAL AIR WITH CURRENT AIR TEMPERATURES IN
THE THE MID 80S...AND DEWPOINTS IN THE LOWER 70S. ALOFT...A SHORT-
WAVE TROUGH WAS ANALYZED OVER THE GULF OF MEXICO AND WESTERN
CARIBBEAN. THIS TROUGH WAS HELPING TO DRAW THE HUGE LOWER AND MIDDLE
TROPOSPHERIC GYRE WITHIN WHICH HURRICANE SANDY IS EMBEDDED GRADUALLY
TOWARD THE NORTH-NORTHEAST.

BASIC PROGNOSTIC REASONING REMAINS SIMILAR WITH THIS FORECAST
PACKAGE. CONFIDENCE IS HIGH THAT THE CENTER OF HURRICANE SANDY WILL
TRACK NORTH-NORTHEASTWARD OVER JAMAICA...EASTERN CUBA...AND THE
BAHAMAS...WITH THE FLORIDA KEYS REMAINING ON THE WESTERN OUTER
PERIPHERAL CIRCULATION. WINDY TO NEAR GALE CONDITIONS ARE
EXPECTED...ESPECIALLY OVER THE UPPER FLORIDA KEYS AND ADJACENT
COASTAL WATERS...AS SANDY PASSES BY THURSDAY AND FRIDAY.

RAIN CHANCES HAVE BEEN INCREASED FOR TONIGHT THROUGH FRIDAY BECAUSE
ALTHOUGH A SIGNIFICANT RAINFALL EVENT IS UNLIKELY OWING TO THE LACK
OF PROXIMITY TO MESOSCALE SYSTEM CONVECTIVE RAINFALL TO THE FLORIDA
KEYS...PLENTY OF SMALL-SCALE CONVERGENCE LINES ARE LIKELY TO FORM
WITHIN CYCLONIC NORTHEASTERLY AND NORTHERLY FLOW...WITH VERY
IMPRESSIVE UPWARD FLUXES OF HEAT/MOISTURE FROM ADJACENT WARM WATERS.
IN ADDITION...SHOWER LINES WHICH FORM WILL MOVE RAPIDLY. SO...
ALTHOUGH SIGNIFICANT ACCUMULATIONS REMAIN UNLIKELY...THE PROSPECTS
FOR MEASURABLE RAINFALL AT ANY ONE LOCATION ARE FAIRLY HIGH.

IT STILL LOOKS LIKE THE FIRST SIGNIFICANT COOLING EPISODE SINCE APRIL
WILL COMMENCE AROUND SUNDAY THROUGH TUESDAY IN THE FLORIDA KEYS AS
WINDS TURN NORTHWEST WITH A LONG TRAJECTORY ROOTED IN COOLER AND
DRIER CONTINENTAL AIR. IN ADDITION...MUCH DRIER AND MORE STABLE
LOWER-TROPOSPHERIC AIR WILL KEEP RAIN CHANCES ALMOST NIL FOR SATURDAY
AND BEYOND.
&&

.MARINE...
A TROPICAL STORM WATCH REMAINS IN EFFECT FOR FLORIDA BAY...HAWK
CHANNEL FROM OCEAN REEF TO CRAIG KEY...AND ADJACENT STRAITS OF
FLORIDA. A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR ALL ZONES.
NORTHEAST BREEZES WILL FRESHEN TONIGHT...BECOMING STRONG...WITH
BUILDING SEAS. STRONG TO NEAR GALE NORTHEAST WINDS WILL PREVAIL
ACROSS THE AREA THURSDAY THROUGH FRIDAY...WITH TROPICAL STORM
CONDITIONS POSSIBLE OVER THE WATER ADJACENT TO THE UPPER FLORIDA
KEYS. WINDS WILL SHIFT NORTHWEST FRIDAY...WITH SLIGHTLY COOLER AND
DRIER AIR FILTERING INTO THE FLORIDA KEYS SUNDAY THROUGH EARLY NEXT
WEEK.
&&

.AVIATION...
SHORT-LIVED...MVFR CONDITIONS ARE CONCEIVABLE NEAR RAPIDLY-MOVING
SHOWERS THIS AFTERNOON AND TONIGHT. SINCE POTENTIAL MVFR CONDITIONS
WILL BE BRIEF AND DIFFICULT TO TIME...ONLY VFR CONDITIONS WILL BE
ADVERTISED IN THE TERMINAL FORECASTS. SUSTAINED NORTHEAST TO EAST
WINDS NEAR 25 KNOTS FROM JUST OFF THE SURFACE TO ABOUT 3000 FEET
WILL INCREASE TO NEAR 30 KNOTS THIS EVENING.
&&

.CLIMATE...
SEVEN YEARS AGO TODAY...HURRICANE WILMA PROGRESSED RAPIDLY TO THE
NORTHEAST ACROSS THE GULF OF MEXICO NORTHWEST OF THE FLORIDA KEYS
DURING THE EARLY MORNING HOURS. A WIND GUST NEAR 135 MPH WAS
REPORTED BY NATIONAL PARK SERVICE PERSONNEL AT FORT JEFFERSON IN DRY
TORTUGAS NATIONAL PARK. STORM TIDES IN THE LOWER KEYS WERE ESTIMATED
AT 5 TO 7 FEET ABOVE MEAN SEA LEVEL. ABOUT 60 PERCENT OF KEY WEST
WAS INUNDATED. THE CITY OF KEY WEST ESTIMATED THAT 35 PERCENT OF
MUNICIPAL VEHICLES WERE FLOODED. STORM TIDES IN THE MIDDLE KEYS WERE
ESTIMATED AT 7 TO 9 FEET ABOVE MEAN SEA LEVEL. NUMEROUS HOMES AND
BUSINESSES WERE FLOODED AND THE OVERSEAS HIGHWAY WAS FLOODED IN MANY
LOCATION IN MARATHON AND GRASSY KEY.
&&

.PRELIMINARY POINT TEMPS/POPS...
KEY WEST  79  85  79  84 / 50 50 50 40
MARATHON  79  86  79  85 / 50 50 50 40
&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...TROPICAL STORM WATCH FOR FLZ076.

GM...SMALL CRAFT ADVISORY IN EFFECT FOR GMZ031-GMZ032-GMZ033-GMZ034-
     GMZ042-GMZ043-GMZ044-GMZ052-GMZ053-GMZ054-GMZ055-GMZ072-GMZ073-
     GMZ074-GMZ075.

     TROPICAL STORM WATCH FOR GMZ031-042-052-072.
&&

PUBLIC/MARINE...............KASPER
AVIATION/NOWCASTS/MEDIA.....BS
DATA COLLECTION.............EV
HAZARD DESK.................11

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Oct 24, 6:06 AM EST, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
706 AM EDT WED OCT 24 2012

FLZ076>078-GMZ031>034-042>044-052>055-072>075-251100-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BLACKWATER AND BUTTONWOOD SOUNDS-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO HALFMOON SHOAL OUT TO
5 FATHOMS-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
706 AM EDT WED OCT 24 2012

...TROPICAL STORM WATCH IN EFFECT FOR THE UPPER KEYS...
...SMALL CRAFT ADVISORY IN EFFECT FOR ALL KEYS COASTAL WATERS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR ALL KEYS COASTAL WATERS
DUE TO SUSTAINED NORTHEAST WINDS OF 20 TO 25 KNOTS...WITH GUSTS NEAR
30 KNOTS. SEAS IN THE FLORIDA STRAITS WILL RANGE FROM 5 TO 9 FEET.
STRONG NORTHEAST WINDS AND HIGH SEAS WILL CONTINUE TONIGHT...AND
A SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT FOR ALL WATERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SMALL CRAFT ADVISORY WILL BE REQUIRED FOR ALL KEYS COASTAL WATERS
WEDNESDAY THROUGH FRIDAY NIGHT DUE TO SUSTAINED NORTHEAST TO EAST
SURFACE WINDS OF 25 TO 30 KNOTS WITH GUSTS OF 35 TO 40 KNOTS.

A TROPICAL STORM WATCH IS IN EFFECT FOR THE UPPER KEYS...FLORIDA BAY
AND THE ADJACENT ATLANTIC WATERS. TROPICAL CYCLONE SANDY IS
PROJECTED TO MOVE TO THE NORTH ACROSS THE CENTRAL BAHAMAS THURSDAY
NIGHT AND FRIDAY. SUSTAINED TROPICAL STORM FORCE WINDS OF 39 TO 60
MPH ARE POSSIBLE OVER THE FLORIDA STRAITS OFFSHORE OF THE UPPER KEYS
THURSDAY NIGHT AND FRIDAY. THERE IS ALSO A SMALL CHANCE THAT MINIMAL
SUSTAINED TROPICAL STORM FORCE WINDS OF 39 TO 45 MPH MAY IMPACT PARTS
OF THE UPPER KEYS AND FLORIDA BAY AS WELL ON THURSDAY NIGHT AND
FRIDAY. TROPICAL STORM FORCE WIND GUSTS OF 40 TO 50 MPH ARE LIKELY IN
THE UPPER KEYS THURSDAY NIGHT AND FRIDAY. TROPICAL STORM FORCE WIND
GUSTS NEAR 40 MPH ARE POSSIBLE IN THE LOWER AND MIDDLE KEYS THURSDAY
NIGHT. A TROPICAL STORM WARNING MAY BE REQUIRED FOR THE UPPER KEYS
AND FOR PORTIONS OF THE FLORIDA KEYS COASTAL WATERS THURSDAY THROUGH
FRIDAY.

A SMALL CRAFT ADVISORY WILL LIKELY BE REQUIRED FOR ALL KEYS COASTAL
WATERS FRIDAY NIGHT THROUGH SATURDAY NIGHT. A SMALL CRAFT ADVISORY
MAY BE REQUIRED FOR ALL KEYS COASTAL WATERS SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME SUNDAY NIGHT THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Oct 24, 6:00 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
700 PM EDT WED OCT 24 2012

FLZ077-078-GMZ031-032-043-044-053-054-072>074-250100-
MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BLACKWATER AND BUTTONWOOD SOUNDS-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO HALFMOON SHOAL OUT TO
5 FATHOMS-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
INCLUDING THE COMMUNITIES OF...MARATHON...KEY WEST
700 PM EDT WED OCT 24 2012

...SHOWERS WITH GUSTY WINDS MOVING THROUGH THE MIDDLE KEYS AND
ADJACENT COASTAL WATERS...

AT 655 PM...A RAPIDLY MOVING BAND OF SHOWERS CONTAINING WIND GUSTS
UP TO NEAR 40 MPH WAS DETECTED FROM FLORIDA BAY THROUGH CONCH
KEY...AND EXTENDING OUT TO 30 MILES SOUTH OF BIG PINE KEY. THESE
SHOWERS WERE MOVING TOWARD THE WEST AND SOUTHWEST AT AROUND 30
MPH...AND WILL AFFECT THE REMAINDER OF THE MIDDLE KEYS INCLUDING DUCK
KEY...GRASSY KEY...AND MARATHON.

THE SHOWERS ARE EXPECTED TO REACH GULF WATERS NEAR CAPE SABLE...BAHIA
HONDA STATE PARK...BIG PINE KEY...NEAR AMERICAN SHOAL LIGHT...AND
WATERS OUT TO 40 MILES SOUTH OF KEY WEST BY 800 PM.

ADDITIONAL SHOWERS WITH WIND GUSTS NEAR 40 MPH ARE EXPECTED TO PASS
THROUGH THE OUTER FLORIDA STRAITS BEYOND 30 MILES OFFSHORE THE MIDDLE
AND UPPER KEYS.

BOATERS SHOULD AVOID OPEN WATERS OF THE STRAITS THIS EVENING. IF YOU
ARE CAUGHT ON THE OPEN WATER...MAKE SURE ALL ON BOARD ARE WEARING
LIFE JACKETS. STAY TUNED TO NOAA WEATHER RADIO FOR ADDITONAL
INFORMATION AS THESE SHOWERS PASS THROUGH.

JR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 tropical storm, 2 storm surge/tide. Local standard time, as filed.

Tropical Storm, Monroe/Middle Keys

When
October 24, 6:00 PM EST to October 26, 10:00 AM EST
Where
Monroe/Middle Keys forecast zone
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
25.557, -80.917 (the zone’s center; the record gives no point)

Hurricane Sandy produced tropical storm force wind gusts in the Upper Florida Keys as it moved north through the central and northwest Bahamas. Due to outer rain bands forming well outside the central circulation of Hurricane Sandy, tropical storm force wind gusts began in the Middle Florida Keys before any other portion of the island chain. Maximum sustained winds ranged from 30 to 40 mph from Long Key through Marathon, with peak gusts measured at 58 mph at Long Key, and 47 mph at Marathon. Very minor wind damage occurred, from isolated power outages due to tree limbs contacting power lines. Approximately 10 customers were without power on October 25th. As Hurricane Sandy continued to move north of the Bahamas, strong northwest winds across the eastern Gulf of Mexico pushed higher-than-normal tides into Florida Bay, reaching up to 2.5 feet above mean sea level and causing flooding of docks and yards. The tides remained high due to normally higher full moon spring tide through the early part of the following week. No flood damage was reported.

Tropical Storm, Monroe/Lower Keys

When
October 24, 11:00 PM EST to October 26, 10:00 AM EST
Where
Monroe/Lower Keys forecast zone
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
25.557, -80.917 (the zone’s center; the record gives no point)

Hurricane Sandy produced tropical storm force wind gusts in the Upper Florida Keys as it moved north through the central and northwest Bahamas. Maximum sustained winds ranged from 25 to 40 mph from Ramrod Key through Key West, with peak gusts measured at 58 mph at Cudjoe Key and 45 mph at the Naval Air Station at Boca Chica. No wind damage was reported. As Hurricane Sandy continued to move north of the Bahamas, strong northwest winds across the eastern Gulf of Mexico pushed higher-than-normal tides into the nearshore waters along the Lower Keys, reaching up to 2.5 feet above mean sea level and causing flooding of secondary roads and low lying streets. The tides remained high due to normally higher full moon spring tide through the early part of the following week. Minor flood damage was reported.

Tropical Storm, Monroe/Upper Keys

When
October 25, 9:00 AM EST to October 26, 10:00 AM EST
Where
Monroe/Upper Keys forecast zone
Property damage
$2,000
Reported by
Official NWS Observations
Coordinates
25.557, -80.917 (the zone’s center; the record gives no point)

Hurricane Sandy produced tropical storm force wind gusts in the Upper Florida Keys as it moved north through the central and northwest Bahamas. Maximum sustained winds ranged from 25 to 32 mph from Key Largo through Upper Matecumbe Key, with peak gusts measured at 48 mph at Upper Matecumbe and 44 mph at Key Largo. Very minor wind damage occurred, from isolated power outages due to tree limbs contacting power lines. Approximately 700 customers were without power on October 25th. As Hurricane Sandy continued to move north of the Bahamas, strong northwest winds across the eastern Gulf of Mexico pushed higher-than-normal tides into Florida Bay, reaching up to 2.5 feet above mean sea level and causing flooding of secondary streets. The tides remained high due to normally higher full moon spring tide through the early part of the following week. No flood damage was reported.

Storm Surge/Tide, Monroe/Upper Keys

When
October 26, 10:30 AM EST to October 31, 4:00 PM EST
Where
Monroe/Upper Keys forecast zone
Reported by
Emergency Manager
Coordinates
25.557, -80.917 (the zone’s center; the record gives no point)

Storm Tide flooding began in the Upper Florida Keys as strong northwest winds around the periphery of Hurricane Sandy piled water into Florida Bay. Tides remained high for about one week due to the approach of the full moon spring tide. Tide levels reached up to 2.5 feet above mean sea level, causing flooding of streets along Florida Bay of 6 to 12 inches. No damage was reported, however numerous residents in the Florida Bay communities from Mile marker 101 through 106 could not leave their homes. Monroe County Transportation provided special shuttle service until waters receded. No flood damage was reported.

Storm Surge/Tide, Monroe/Lower Keys

When
October 26, 10:30 PM EST to October 31, 2:00 AM EST
Where
Monroe/Lower Keys forecast zone
Property damage
$1,000
Reported by
NWS Employee
Coordinates
25.557, -80.917 (the zone’s center; the record gives no point)

Storm tide flooding occurred as strong northwest winds around the periphery of Hurricane Sandy piled water along the north and west shores of the Lower Florida Keys. Flooding of secondary streets and private roads of 4 to 6 inches' depth was noted along the northern end of Big Pine Key, Sugarloaf Key and Key West. Minor damage occurred when a spa pump at ground level was flooded on Big Pine Key. Tides gradually receded by the early morning hours of October 31st.

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, October 2012The 2012 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418219, 418220, 418218, 418221, 418222.